Nobody can tell you with certainty what your reaction will be to the first dose. Most doctors will tell you to expect "flu-like symptoms" from the first injection. I had a mild fever, chills and muscle aches. I did not begin to have side effects from the ribavarn for the first 2 weeks, then my hemoglobin began to drop like a rock and it crashed (and so did I) after about 6 weeks. Interferon can cause depression and many doctors will start you on antidepressants before you begin your treatment. I did not experience this, just some mild anxiety. Side effects vary with time and every patient has a slightly different experience.
You can expect to experience some or all of; fatigue, dry skin and rash, hair loss, muscle aches, aching joints, hemolytic anemia, insomnia, mouth sores, weight loss, appetite loss, irritability, anxiety, dehydration and I'm sure there are others that escape me at the moment. My experience (48 weeks of treatment) was that side effects varied, some would come and go, others were with me throughout. The worst for me was the hemolytic anemia. I had to have a transfusion at week 6 and took the rescue drug, Procrit, for 40 weeks. The anemia causes exhaustion, dizzyness and extreme shortness of breath. The good news is that the anemia indicates that your ribavarin dose is not too low.
Lots of people can work through treatment, it depends a lot on the nature of your work. If you have disability insurance check into the coverage so you are prepared in case you have extreme side effects and have to miss some work. Also, find out in advance what your doctor will do regarding rescue drugs.
Best of luck with your treatment. Keep on coming back and asking questions here - forum members have lots of experience with this treatment and its a good place to get information, compare notes and just vent when you have to.
You will hear horror stories, but lots of people make it through treatment. I hated every minute of it but I cleared the virus and that makes it all worthwhile in my opinion. Best of luck.
Everybody reacts differently. You might be one of the 20% who experience no sides at all. Approximately 20-60% experience mild to moderate sides and 20 % severe sides. Everyone's body copes differently. It is extremely important to drink lots and lots of water to help flush the toxins from the system.
I'm into week 24 of 48 weeks of tx. From week 2 my hemoglobin dropped to the 9s. In australia they don't give us Procrit or any rescue drugs for anemia. I So far I've been coping fine I exercise regularly and keep as fit as I can. My docs keep a regular watch on the anemia.
I didn't have any sz until 10 wks. Had them the rest of the time. the fatigue, headaches, muscle aches. What bothered me the most were the mouth sores. they really hurt.I was to 24 wks I stopped at 23. It got really bad. They were on the inside of my mouth.
Great advice from JD.
I was so glad to start tx, that my natural "high" carried me thru about the first 7 weeks until my bloods and seratonin levels tanked. Fortunately my hgb and anc stablized and Zoloft helped with the rest.
Overall, I would say that I had very light sx...I hope yours goes as well. I did 48 weeks and am now SVR....I'd do it again in a heartbeat.
Try to eat well, drink lots of fluids (water was my life-saver) get some excercise. Listen well to your body and treat it kindly.
About those mouth sores....some people here have used a mixture called Miracle Mouthwash for mouth sores...maybe someone can share the recipe. I used Biotene to try to prevent sores from starting in the first place, but it was a non issue for me, thankfully. I did have chapped lips tho.
Good luck to you